Alert archive / Minnesota / Tornado Warnings in 2023

Tornado Warning 5, NWS Grand Forks, ND

June 24, 2023Becker County, Mahnomen County, Norman County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jun 24, 2023, 3:58 PM CDT for Becker County, Mahnomen County, Norman County, Minnesota. It was in force for 47 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2023, 3:58 PM CDT (20:58 UTC)
Expired
Jun 24, 2023, 4:45 PM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Becker County, MN, Mahnomen County, MN, Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 103 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:00 PM CDTTORNADO2 Ene Mahnomen, MNTrees damaged.
Jun 24, 4:30 PM CDTTORNADO2 E Mahnomen, MNCorrects previous tornado report from 2 ESE Mahnomen. Reported Barn Damage from Tornado 47.314827, -95.931726.
Jun 24, 4:37 PM CDTHAIL 1Mahnomen, MNS. Ebertowski from Valley reports quarter size hail in Mahnomen.
Jun 24, 4:37 PM CDTHAIL 1Mahnomen, MNValley News Broadcaster reports quarter size hail in Mahnomen.
Jun 24, 4:37 PM CDTHAIL 1Mahnomen, MNValley News Broadcaster reports quarter size hail in Mahnomen.
Jun 24, 4:38 PM CDTTORNADO2 Ene Mahnomen, MNCorrects previous tornado report from 2 ENE Mahnomen. Trees damaged.
Jun 24, 4:52 PM CDTTORNADO5 W Waubun, MNHunter anderson clalled about tornado with intermittent touchdowns near Waubun.
Jun 24, 4:52 PM CDTTORNADO5 W Waubun, MNHunter anderson clalled about tornado with intermittent touchdowns near Waubun.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 3:42 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WFUS53 KFGF 242058
TORFGF
MNC005-087-107-242145-
/O.NEW.KFGF.TO.W.0005.230624T2058Z-230624T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
358 PM CDT Sat Jun 24 2023

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southeastern Norman County in northwestern Minnesota...
  Southwestern Mahnomen County in northwestern Minnesota...
  Northern Becker County in northwestern Minnesota...

* Until 445 PM CDT.

* At 358 PM CDT, a confirmed tornado was located near Flom, or 27
  miles north of Detroit Lakes, moving north at 20 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Mahnomen, Waubun, Flom, Beaulieu and Faith. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4714 9610 4717 9615 4740 9612 4734 9580
      4711 9593
TIME...MOT...LOC 2058Z 188DEG 17KT 4718 9606 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Lynch
1 follow-up statement
779 
WWUS53 KFGF 242118
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
418 PM CDT Sat Jun 24 2023

MNC005-107-242127-
/O.CAN.KFGF.TO.W.0005.000000T0000Z-230624T2145Z/
Norman MN-Becker MN-
418 PM CDT Sat Jun 24 2023

...THE TORNADO WARNING FOR SOUTHEASTERN NORMAN AND NORTHERN BECKER
COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
Minnesota.

LAT...LON 4722 9602 4738 9600 4734 9580 4718 9589
TIME...MOT...LOC 2117Z 199DEG 19KT 4726 9593 

$$

MNC087-242145-
/O.CON.KFGF.TO.W.0005.000000T0000Z-230624T2145Z/
Mahnomen MN-
418 PM CDT Sat Jun 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHWESTERN MAHNOMEN COUNTY...
    
At 417 PM CDT, a confirmed tornado was located near Mahnomen, or 30
miles north of Detroit Lakes, moving north at 20 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Mahnomen and Beaulieu. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4722 9602 4738 9600 4734 9580 4718 9589
TIME...MOT...LOC 2117Z 199DEG 19KT 4726 9593 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Lynch

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:57 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 24, 2:57 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
257 PM CDT Sat Jun 24 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 250 PM CDT Sat Jun 24 2023

Key Messages:

-Isolated strong to severe thunderstorms late this afternoon and
into the evening hours for west central Minnesota into the southern
Red River Valley.

-Canadian wildfire smoke moves into areas along the international
border through Sunday creating hazy conditions at times.

-Widespread rain through tomorrow afternoon, with isolated amounts
up to 2 inches possible.

Discussion:

Low pressure system is centered over SE ND towards Sargent, Ransom,
and Barnes county. Warm front extents out through lakes country,
with a broad area of light to moderate rain toward the north. The
broad area of rain and isolated embedded thunderstorms extends north
of I 94 towards Highway 2. This zone of rain is synoptically driven,
with weak frontogentic features creating the isolated embedded
thunderstorms. Rainfall rates have been generally up to 0.5 inches
per hour. The deformation zone will continue to pivot across the
central Red River Valley, extending back into the Devils Lake Region
this afternoon and evening. Satellite indicates scattered to broken
clouds beneath the warm front in west central MN towards SE ND. This
is an area to watch for redevelopment of shower and storms later
this afternoon and evening.

Current mesoanalysis indicates a surge of Surface Vorticity and
moisture into west central MN. Areas toward Richland, Sargent, and
Ransom have surface vorticity mixed with steep level lapse rates,
and low level instability. This combined with the presence of the
surface low pressure to the west brings the chance for cold core
funnels this afternoon and early evening across far SE ND. Thus an
SPS was issued for SE ND and into adjacent west central MN through
the early evening. There does exist the slight chance a few could
turn into landspouts where enhanced stretching potential is higher.
This would be where the highest surface vorticity would be located.
At this time that would be closer to the west central MN area.

0-6km shear is 30-35kts, low level directional shear sharply veers,
frontogentic forcing is stronger, and a surge of instability indicate
the redevelopment potential for thunderstorms in west central MN into
the southern Red River Valley later this afternoon and evening.
NAM/HRRR guidance indicates ML CAPE increasing toward 1000 J/kg, low
level cumulus development, and strong low level shear around the 4-
9pm hour. This is the window of opportunity for strong to severe
thunderstorms to develop. Low top supercells will be possible due to
the strong low level shear and strong surface vorticity around the
warm front. Uncertainty arises with the current radar indicating
early development storms across SE ND and west central MN. This
could stabilize the air further and decrease the chances later on.
None the less the main threats for this afternoon and evening will
be winds up to 60mph, quarter size hail, and the possibility of
tornadoes.

Thunderstorm chances dwindle overnight, but the consistent
deformation zone of rain moves eastward across the forecast area
as the surface low pushes toward the Great Lakes. Probabilities of
seeing an inch or greater are 30-50% from Fargo towards Lake of the
Woods. Isolated higher amounts up to 2 inches are possible from now
through tomorrow afternoon within areas of prolonged moderate
rainfall rates. Lingering showers are possible Sunday afternoon,
with warming temperatures in the Devils Lake region towards the mid
to upper 70s. Areas in lakes country (where the rain is forecasted
to last longer) will only see highs in the mid 60s.

There will be lingering wild fire smoke from Canada that may mix
down to the surface through Monday morning along Highway 2 points
northward. This could create some hazy conditions at times when not
raining.

.LONG TERM...(Monday through Saturday)
Issued at 250 PM CDT Sat Jun 24 2023

Key Messages:

-Warming trend through the week thanks to increased 500mb heights
from a brief ridge early in the weekend.

-Flow turns zonal mid week, with increasing chances for showers and
storms mid week. Uncertainty with the development and strength of
storms at this time.

Discussion:

Behind the low pressure system (affecting the region this weekend)
we start to get a NW flow as a ridge breaks down out west. There
will be a chance for showers and storms Tuesday into Wednesday as a
shortwave moves down from Canada. Instability remains weak, with
MUCAPE up to 1500 J/kg for eastern ND and shear around 15-20kts in
the 0-6km realm. The directional component of the shear is backing
instead of veering limiting the development of stronger storms.
The rain chances are synoptically driven, with embedded weak
thunderstorms. The main axis of precipitation looks to remain
further toward our west, with chances of exceeding an inch being
10-20% back toward the James River Valley.

Flow then turns zonal mid week, with 500mb heights increasing. This
is thanks to low to mid level temperature advection and surging
moisture from the Gulf. The ridge breaks down and shifts eastward,
but we get continued chances for shortwaves on the northern side of
the ridge. Further chances of showers and potential thunderstorms
will be possible mid to late weak thanks to the deamplified ridge.
Cluster analysis indicates a wet signal for the region mid to late
weak, but just how strong these short waves are remains uncertain.
Some guidance wants to introduce more SW flow, while others keep us
in zonal flow limiting convection around the area. One thing is
certain and that is the high temperatures remaining around the
upper 70s to low 80s through the later portions of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat Jun 24 2023

Broad area of rain along the Hwy 200 corridor is drifting WNW
affecting all sites this afternoon. IFR conditions underneath the
rain, while areas to the north and south of the main area of rain
we are seeing MVFR conditions. The main area of low pressure is
along the SD/ND border and will drift ENE into SE ND by mid
afternoon. As this happens winds will shift toward the North for all
TAF locations. Winds will be breezy, gusting up to 30kts for all
sites except BJI. There will be isolated strong to severe
thunderstorms late afternoon and evening for BJI and FAR.
Incorporated -TSRA into the BJI and FAR TAFs to account for the
thunderstorms. Post 05z we should only see continued rain chances
for all sites, but thunderstorm activity should diminish. A slow
progression post 12z of the rain moving eastward clearing out in
DVL first then GFK, TVF, and FAR by 17z. BJI should stay in the
rain band through tomorrow afternoon. IFR conditions underneath
any rain, with MVFR outside of the rain through the TAF period.
VFR conditions expected tomorrow post 16z for all sites, but BJI.
In any area of thunderstorm activity late this afternoon and into
the evening could see erratic wind speeds and changes in
directions at times.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Spender
LONG TERM...Spender
AVIATION...Spender
Hazardous weather outlook, Jun 24, 8:40 AM CDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
840 AM CDT Sat Jun 24 2023

MNZ003-024-027>032-040-250930-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-
840 AM CDT Sat Jun 24 2023

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

A tornado or two is possible this afternoon in west central
Minnesota along with the threat for quarter sized hail and 60 mph
winds. Rain will continue across to accumulate with another 1-2
inches today for much of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for rain continue however the probability for widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
038-039-049-052>054-250930-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
840 AM CDT Sat Jun 24 2023

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Rain continues today with another 1-2 inches possible from
Cooperstown to Bemidji and south but any severe weather stays
confined to west central Minnesota. The probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for rain continue however the probability for widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 24, 2:45 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
245 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     Funnel Cloud     3 N Harwood             47.02N 96.88W
06/24/2023                   Cass               ND   Broadcast Media

&&
Local storm report, Jun 24, 3:04 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
304 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Funnel Cloud     5 NE Gardner            47.19N 96.89W
06/24/2023                   Cass               ND   Trained Spotter

&&
Special weather statement, Jun 24, 3:06 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
306 PM CDT Sat Jun 24 2023

MNZ002-003-242045-
Clay MN-Norman MN-
306 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of north central Clay
and central Norman Counties through 345 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Borup, or 25 miles northeast of
Fargo, moving north at 35 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Ada, Borup, Lockhart and Hadler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4715 9640 4709 9649 4714 9670 4746 9676
      4747 9637
TIME...MOT...LOC 2006Z 176DEG 28KT 4720 9655

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lynch
Special weather statement, Jun 24, 3:14 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
314 PM CDT Sat Jun 24 2023

MNZ002-022-027-242100-
West Becker MN-Mahnomen MN-Norman MN-
314 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of southeastern Norman,
southwestern Mahnomen and northwestern Becker Counties through 400 PM
CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles east of Hitterdal, or 18
miles northwest of Detroit Lakes, moving north at 30 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and nickel size hail.

SOURCE...Radar indicated, funnel cloud on webcam.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Waubun, Ogema and Flom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4696 9596 4690 9607 4692 9618 4697 9617
      4698 9619 4728 9614 4723 9583
TIME...MOT...LOC 2013Z 189DEG 27KT 4702 9610

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lynch
Local storm report, Jun 24, 3:34 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
334 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tornado          3 N Lake Park           46.93N 96.10W
06/24/2023                   Becker             MN   Broadcast Media

            Dillon Vogt from WDAY sent us photos of
            tornado still moving.

&&
Local storm report, Jun 24, 3:37 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
337 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tornado          6 W Callaway            46.98N 96.04W
06/24/2023                   Becker             MN   Public

            Met sent us tornado picture via twitter 6 W
            of Callaway.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:06 PM CDTSpecial Weather StatementFGFNorman39 min
Jun 24, 3:14 PM CDTSpecial Weather StatementFGFBecker46 min
Jun 24, 3:23 PM CDTTornado Warning Tornado observedFGFBecker, Mahnomen, Norman37 min
Jun 24, 3:26 PM CDTTornado Warning Tornado observedFGFNorman34 min
Jun 24, 3:45 PM CDTTornado WarningFGFNorman, Polk45 min
Jun 24, 4:14 PM CDTTornado WarningFGFNorman, Polk46 min
Jun 24, 4:37 PM CDTTornado Warning Tornado observedFGFMahnomen, Polk38 min
Jun 24, 4:42 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena35 min
Jun 24, 4:46 PM CDTTornado WarningFGFPolk27 min
Jun 24, 5:10 PM CDTTornado WarningFGFMahnomen, Polk50 min
Jun 24, 5:16 PM CDTSpecial Weather StatementFGFPolk29 min
Jun 24, 5:19 PM CDTSpecial Weather StatementFGFWadena26 min
Jun 24, 5:58 PM CDTSevere Thunderstorm WarningFGFMahnomen, Polk47 min
Jun 24, 6:35 PM CDTTornado WarningFGFPolk25 min
Jun 24, 6:40 PM CDTSevere Thunderstorm WarningFGFHubbard, Wadena65 min

Nearby

Tornado Warnings in Minnesota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.